Hail, Rio Grande
- When
- July 11, 3:00 PM MST to 3:05 PM MST
- Where
- Rio Grande County, 2.97 mi SSW of South Fork
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.630, -106.670
A severe storm produced hail up to the size of quarters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A severe storm produced hail up to the size of quarters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 11, 2:04 PM MST, 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 304 PM MDT WED JUL 11 2012 .SHORT TERM... (TONIGHT AND THURSDAY) REST OF TODAY...SCATTERED THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON OVER THE MOUNTAIN AREAS AND INTO THE NORTHERN PARTS OF THE SAN LUIS VALLEY. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LIGHTNING AND GUSTY OUTFLOW WINDS TO NEAR 40 MPH. ONE OR TWO STORMS MAY BECOME STRONG...WITH HAIL TO HALF AN INCH IN DIAMETER. LOCALLY HEAVY RAINFALL MAY ALSO BE POSSIBLE OUT OF THE STRONGER STORMS. TEMPERATURES REMAIN WARM ACROSS THE PLAINS WITH UPPER 80S TO LOWER 90S. THUNDERSTORMS WILL CONTINUE OVER THE MOUNTAINS THROUGH THE AFTERNOON. GIVEN THE NORTH TO SOUTH STEERING FLOWS THE STORMS WILL REMAIN OVER THE MOUNTAINS AND SAN LUIS VALLEY. DRY CONDITIONS ARE FORECAST FOR THE PLAINS. TONIGHT...HIGH-RES MODELS ARE IN AGREEMENT WITH THUNDERSTORMS DISSIPATING AROUND SUNSET ACROSS THE REGION. FOLLOWED A BLEND OF THE NAM AND WRF WHICH HAVE THUNDERSTORMS COMING TO AN END BY 9 PM EXCEPT FOR THE SAN JUAN RANGE WHICH MAY HOLD ONTO A COUPLE OF STORMS UNTIL MIDNIGHT. EXPECT CLEARING CONDITIONS BY MIDNIGHT WITH DRY CONDITIONS INTO THURSDAY MORNING. OVERNIGHT LOWS WILL BE MILD WITH UPPER 50S TO MID 60S FOR THE LOWER ELEVATIONS. THURSDAY...EXPECT VERY SIMILAR CONDITION TOMORROW AS WE HAVE SEEN TODAY. THE HIGH PRESSURE OVER UTAH WILL REMAIN STATIONARY WITH ALL UPPER LEVEL DISTURBANCES PASSING WELL TO THE NORTH. WARMER TEMPERATURES ACROSS THE REGION WILL HELP DESTABILIZE THE ATMOSPHERE AND PROVIDE ENOUGH ENERGY TO GET AFTERNOON THUNDERSTORMS GOING OVER THE MOUNTAINS. NORTH TO SOUTH FLOW WILL KEEP THUNDERSTORMS ANCHORED OVER THE MOUNTAINS. LIGHTNING...GUSTY OUTFLOW WINDS AND LOCALLY HEAVY RAINFALL WILL REMAIN THE MAIN THREATS. DRY WEATHER IS EXPECTED ACROSS THE PLAINS WITH 90S FOR HIGHS. MOZLEY .LONG TERM... (THURSDAY NIGHT THROUGH WEDNESDAY) THE UPR RIDGE WL BE CENTERED OVR THE SRN CO THU NIGHT THRU SAT..WITH THE PLUME OF MSTR MAINLY BEING OVR THE HIGHER TRRN AND THUS PCPN WL BE MOSTLY CONFINED TO THESE AREAS. ON SUN AND MON AN UPR TROF OVR THE PACNW AND EXTENDING SOUTH INTO CA...WL CAUSE THE UPR RIDGE TO SHIFT A BIT EASTWARD AND THE MSTR PLUME WL EXTEND FROM SWRN CO TO NERN CO...AND PCPN WL STILL MAINLY BE FOCUSED OVR THE MTS AND HIGH VALLEYS. ON TUE THAT UPR TROF BEGINS MOVING A BIT EASTWARD...AND THEN MOVES INTO MT ON WED. THIS CAUSES THE MONSOON MSTR PLUME TO SHIFT EASTWARD ACRS CO THESE DAYS AND THUS WL PROBABLY BRING A BETTER CHANCE FOR PCPN TO THE SERN PLAINS...IN ADDITION TO SCT POP OVR THE HYR TRRN. PRECIPITABLE WATER VALUES THIS WEEKEND AND EARLY NEXT WEEK ARE FORECAST TO RANGE FROM ABOUT 0.8 IN OVR WRN PORTIONS OF THE FORECAST AREA TO 1.1 IN OVER THE SERN PLAINS...AND INCREASING TO AROUND 1.2-1.4 IN OVR THE SERN PLAINS BY WED. SFC DEW POINTS ARE FORECAST TO BE IN THE 40S TO LOWER 50S. OF COURSE ANY SLOW MOVING...STRONGER STORMS WILL HAVE THE POTENTIAL TO BRING HEAVY RAIN TO AN AREA...BUT WIDESPREAD CHANCES FOR HEAVY RAIN IS NOT EXPECTED. HIGH TEMPS SHOULD BE AROUND OR SLIGHTLY ABOVE NORMAL. && .AVIATION... VFR CONDITIONS AT KCOS AND KPUB THROUGH THE NEXT 24 HOURS. A THUNDERSTORM REMAINS POSSIBLE FOR THIS AFTERNOON AND EVENING AT KALS. SHOULD A THUNDERSTORM IMPACT THE TERMINAL...IT WILL BRING REDUCED VIS AND CIGS. ANY IMPACTS SHOULD BE BRIEF. FOR NOW WILL CONTINUE TO MONITOR AND HANDLE WITH A VCTS. MOZLEY && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 88/28
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PUEBLO CO 1108 AM MDT WED JUL 11 2012 COZ058>089-093>099-121715- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1108 AM MDT WED JUL 11 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE MOUNTAINS AND INTO THE SAN LUIS VALLEY THIS AFTERNOON AND EVENING. THE MAIN THREAT WITH THUNDERSTORMS WILL BE ERRATIC GUSTY WINDS UP TO 40 MPH...BRIEF MODERATE RAINFALL...AND DANGEROUS CLOUD TO GROUND LIGHTNING. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGER STORMS...PARTICULARLY ACROSS SOUTHWEST AND CENTRAL MOUNTAINS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND FRIDAY...WITH THUNDERSTORMS MOST NUMEROUS OVER THE HIGHER TERRAIN. THE MAIN THREAT WITH THUNDERSTORMS WILL BE LOCALLY GUSTY WINDS UP TO 45 MPH AND LIGHTNING...ALONG WITH BRIEF MODERATE TO HEAVY RAINFALL. MONSOON MOISTURE WILL SHIFT BACK OVER THE REGION FOR THE WEEKEND INTO EARLY NEXT WEEK...CAUSING THUNDERSTORMS TO BECOME MORE WIDESPREAD AND CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL...ESPECIALLY OVER THE MOUNTAIN AREAS. THIS WILL INCREASE THE THREAT FOR LOCALIZED FLASH FLOODING...PARTICULARLY ON THE BURN SCARS SUCH AS WALDO CANYON. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. 88/28
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 225 PM MDT WED JUL 11 2012 COZ060>063-065-069-072-073-076-077-112100- CENTRAL CHAFFEE COUNTY BELOW 9000 FT-DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-NORTHWESTERN FREMONT COUNTY ABOVE 8500FT-SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- 225 PM MDT WED JUL 11 2012 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHEASTERN CHAFFEE COUNTY IN CENTRAL COLORADO... SOUTHWESTERN FREMONT COUNTY IN CENTRAL COLORADO... NORTH CENTRAL SAGUACHE COUNTY IN CENTRAL COLORADO... AT 221 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR SALIDA...OR 51 MILES EAST OF GUNNISON... WHICH WAS MOVING TOWARD THE SOUTH AT 15 MPH. LOCATIONS IMPACTED INCLUDE... THE SALIDA AREA AND PONCHA PASS. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 40 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 320 PM MDT WED JUL 11 2012 COZ065>069-112145- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-LA GARITA MOUNTAINS ABOVE 10000 FT-SAQUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- 320 PM MDT WED JUL 11 2012 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTH CENTRAL SAGUACHE COUNTY IN CENTRAL COLORADO... EAST CENTRAL MINERAL COUNTY IN SOUTH CENTRAL COLORADO... NORTHWESTERN RIO GRANDE COUNTY IN SOUTH CENTRAL COLORADO... AT 317 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTHEAST OF SOUTH FORK...OR 42 MILES NORTHWEST OF ALAMOSA...WHICH WAS MOVING TOWARD THE SOUTHWEST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... SOUTH FORK. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 324 PM MDT WED JUL 11 2012 COZ069-070-072-073-112200- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-NORTHERN SANGRE DE CHRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- 324 PM MDT WED JUL 11 2012 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHEASTERN SAGUACHE COUNTY IN CENTRAL COLORADO... NORTH CENTRAL ALAMOSA COUNTY IN SOUTH CENTRAL COLORADO... AT 320 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES SOUTH OF CRESTONE...OR 28 MILES NORTH OF ALAMOSA...WHICH WAS MOVING TOWARD THE SOUTHWEST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... HOOPER. SAN LUIS LAKE. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 342 PM MDT WED JUL 11 2012 COZ069-070-072-073-112215- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-NORTHERN SANGRE DE CHRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- 342 PM MDT WED JUL 11 2012 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EXTREME SOUTHEASTERN SAGUACHE COUNTY IN CENTRAL COLORADO... EASTERN ALAMOSA COUNTY IN SOUTH CENTRAL COLORADO... AT 339 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR SAN LUIS LAKE...OR 19 MILES NORTHEAST OF ALAMOSA...WHICH WAS MOVING TOWARD THE SOUTHWEST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... SAN LUIS LAKE. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 355 PM MDT WED JUL 11 2012 COZ076-081-083-112230- CANON CITY VICINITY/EASTERN FREMONT COUNTY-NORTHWESTERN FREMONT COUNTY ABOVE 8500FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT- 355 PM MDT WED JUL 11 2012 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTH CENTRAL FREMONT COUNTY IN CENTRAL COLORADO... SOUTHWESTERN TELLER COUNTY IN CENTRAL COLORADO... AT 354 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR CRIPPLE CREEK...OR 24 MILES SOUTHWEST OF COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 5 MPH. LOCATIONS IMPACTED INCLUDE... THE CRIPPLE CREEK AND VICTOR AREAS. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 40 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 358 PM MDT WED JUL 11 2012 COZ067-068-112230- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- 358 PM MDT WED JUL 11 2012 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EXTREME NORTHWESTERN CONEJOS COUNTY IN SOUTH CENTRAL COLORADO... SOUTHEASTERN MINERAL COUNTY IN SOUTH CENTRAL COLORADO... SOUTHWESTERN RIO GRANDE COUNTY IN SOUTH CENTRAL COLORADO... AT 354 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTH OF SOUTH FORK...OR 43 MILES WEST OF ALAMOSA...WHICH WAS MOVING TOWARD THE SOUTH AT 25 MPH. LOCATIONS IMPACTED INCLUDE... WOLF CREEK PASS. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The Grand Junction radar (KGJX), 209 km away, was scanning. The volume nearest the first event began at 21:59 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385896.